Alert archive / Rhode Island / Special Weather Statements in 2023
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jun 9, 2023, 3:21 PM EDT for Providence County, Rhode Island. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2023, 3:21 PM EDT (19:21 UTC)
- Expired
- Jun 9, 2023, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Boston/Norton, MA
- Hail
- 0.25 in
- Wind
- 30
County Providence County, RI
The radar
The Boston radar (KBOX), 41 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121 WWUS81 KBOX 091921 SPSBOX Special Weather Statement National Weather Service Boston/Norton MA 321 PM EDT Fri Jun 9 2023 MAZ005-012-013-RIZ001-092000- Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA- Northwest Providence RI- 321 PM EDT Fri Jun 9 2023 ...A strong thunderstorm will impact portions of southeastern Worcester, southwestern Norfolk, south central Middlesex and north central Providence Counties through 400 PM EDT... At 321 PM EDT, the public reported a strong thunderstorm over Northbridge, or near Milford, moving east at 10 mph. HAZARD...Pea size hail. SOURCE...Public. IMPACT...Little to no impact from hail is expected. Locations impacted include... Woonsocket, Cumberland, Franklin, Milford, Grafton, Bellingham, Northbridge, Hopkinton, Holliston, Uxbridge, Medway, Medfield, Norfolk, Wrentham, Blackstone, Sutton, Douglas, Millis, Upton and Hopedale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when you hear thunder. Do not resume outdoor activities until at least 30 minutes after the storm has passed. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4209 7175 4221 7166 4220 7132 4199 7144 TIME...MOT...LOC 1921Z 282DEG 10KT 4213 7164 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH $$ KP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:18 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 9, 2:18 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 218 PM EDT Fri Jun 9 2023 .SYNOPSIS... Scattered mainly diurnally driven showers are expected this afternoon and Saturday. The activity will be most numerous this afternoon with a few thunderstorms with small hail and gusty winds possible too. Temperatures will continue to run cooler than normal. A brief pattern change occurs Sunday and possibly lingering into Monday, bringing drier and warmer conditions to the region. Then the next frontal system may bring widespread rain to the region around Tuesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 215 PM Update... * Numerous showers & scattered t-storms into early evening with small hail possible in the strongest storms Shortwave/cold pool aloft over the region has allowed numerous showers and scattered t-storms to develop across the region as of mid afternoon. SPC Meso-analysis indicating approximately 250-500 J/KG of Cape along with mid-level lapse rates in excess of 6.5 C/KM. This combined with cool temps at the surface will allow the stronger storms to produce small hail. Instability & effective shear is limited so expecting this activity to generally be sub-severe. However...we can not completely rule out a rogue severe t-storm with some mesoscale/terrain interaction. This activity will continue into the early evening...but then will diminish with the loss of diurnal heating. Temps mainly in the 60s for the remainder of the afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... 340 AM update... Friday night... Short wave energy continues to rotate across the region and provide weak forcing for ascent. Despite the lack of deep layer shear, the combination of forcing for ascent and steep mid level lapse rates in a moist cyclonic environment, likely translates to convection only slowly weakening with time. As the showers diminish there could be some patchy fog to develop. Another chilly night with lows in the upper 40s to lower 50s, mid 50s for the city of Boston. Saturday... This will be our transition day toward milder and drier weather, with mean trough axis offshore and height rises slowly occurring throughout the day. However, enough cyclonic flow and cold temps aloft especially in eastern MA for a risk of scattered showers/thunderstorms from about 15z-20z. More dry weather westward given height rises and warming temps aloft. Highs should rebound to 70-75, just about on track for early June. Light NW breeze, except along the coast, winds becoming onshore. Probably more clouds than sun. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... 340 AM update... Highlights * Warm with a mix of sun and clouds on Sunday with a sea-breeze likely along the coast * Wet/unsettled weather pattern returns on Monday as a new upper- level low positions itself over The Northeast. Sunday Much nicer weather on tap for the second half of the weekend as an upper-level ridge axis centers itself over southern New England. We'll finally have a shot at cracking 80 again at some locations as temps rise to 18C or higher at 925 hPa. This should support temps in the low 80s in the CT River Valley with mid to upper 70s more common elsewhere. The wind field will be weak, thus it's likely a sea- breeze circulation will develop along the coastal areas. While there will be a fair bit of sunshine, especially during the first half of Sunday, the ridge building in from the west will bring with it some mid-level moisture. As a result, expect increasing cloudiness from west to east as Sunday afternoon progresses. Can't rule out a spot shower across the western areas late Sunday, but most locations should stay dry. Next Week Early next week a fairly robust surface low-pressure system will be advancing across the Midwest. This will bring wet/unsettled weather to southern New England for much of next week. Despite persistent cloudiness and daily shower chances, temperatures will be persistently warm with daily high/lows in the 70s/80s and 50s/60s respectively. Warm frontal related precip will be possible on Monday prior to the development of a secondary area of low-pressure near the coast. As this secondary low moves over southern New England, more substantial rainfall will be possible Monday night and Tuesday. With strong forcing and PWATs in excess of 1.5 inches, the potential lies for widespread 0.5 to 1 inches of rain during this time period. As the secondary low ejects northeast, the parent low located over The Great Lakes will dig southeast and support scattered diurnal showers Wednesday and Thursday. There is a signal for a pattern change late next week/early next weekend when more zonal flow should support drier conditions. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 18z TAF Update... Into Early This Evening...High Confidence. VFR dominates but briefly lower conditions expected in numerous showers and scattered t-storms into early this evening. Remnant smoke from Canadian Wildfires may result in MVFR Visibility at times near the Cape and Islands. Tonight...Moderate Confidence. Numerous showers and scattered t-storms diminish this evening with the loss of daytime heating. Otherwise...VFR outside of localized patchy ground fog that may develop in some spots overnight. Remnant smoke from the Canadian Wildfires may continue to flirt with the Cape and Islands a times...resulting in perhaps some marginal MVFR vsbys. There also may be a period of low clouds/fog that develop near the coast after midnight but that remains uncertain. Light/Calm Wind. Saturday...High Confidence. Mainly VFR after any low clouds/fog patches burn off by mid-late morning. Brief localized lower conditions are also possible in the afternoon...mainly across eastern MA in scattered showers and perhaps an isolated t-storm or two. Light NW winds except for sea breezes developing along portions of the immediate coast. Saturday night...High Confidence. Mainly VFR outside any localized patchy ground fog that may develop in the typically prone locations toward daybreak. Light SW Winds KBOS Terminal...Moderate Confidence in TAF. Main concern will be for a few thunderstorms in the vicinity of the terminal through about 00z. KBDL Terminal...Moderate Confidence in TAF. Main concern will be for a few thunderstorms in the vicinity of the terminal through 00z. Outlook /Saturday Night through Tuesday/... Sunday and Sunday Night: VFR. Slight chance SHRA. Monday: Mainly VFR, with local MVFR possible. Breezy. Chance SHRA. Monday Night: Mainly MVFR, with local IFR possible. Breezy. SHRA likely, isolated TSRA. Tuesday: Mainly MVFR, with local IFR possible. Breezy. SHRA, isolated TSRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 340 AM update... Friday/Fri night and Saturday...High Confidence. Light winds scattered showers and thunderstorms Fri afternoon & early evening, then again Saturday afternoon, especially MA waters. Vsby lower in areas of fog especially at night and early morning. Vsby may also lower in smoke from Canadian wildfires Friday evening and overnight. Outlook /Saturday Night through Tuesday/... Saturday Night through Sunday Night: Winds less than 25 kt. Monday: Winds less than 25 kt. Chance of rain showers. Monday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, isolated thunderstorms. Tuesday: Winds less than 25 kt. Seas up to 5 ft. Rain showers, isolated thunderstorms. && .FIRE WEATHER... 215 PM Update... Latest HRRR/RAP model simulations keep most of the near ground level smoke from the Quebec fires off the south coast. Air Quality alerts are now just in effect for areas just near the MA south coast. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...Air Quality Alert until midnight EDT tonight for MAZ020>024. RI...None. MARINE...None. && SYNOPSIS...Nocera/RM NEAR TERM...Frank SHORT TERM...Nocera LONG TERM...RM AVIATION...Frank/RM MARINE...Nocera/RM FIRE WEATHER...Frank
Hazardous weather outlook, Jun 9, 11:10 AM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 1110 AM EDT Fri Jun 9 2023 CTZ002>004-MAZ002>019-026-RIZ001>008-101515- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 1110 AM EDT Fri Jun 9 2023 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, and Rhode Island. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ020>024-101515- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA- 1110 AM EDT Fri Jun 9 2023 ...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southeastern Massachusetts. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-101515- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 1110 AM EDT Fri Jun 9 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jun 9, 1:58 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
158 PM EDT Fri Jun 9 2023
MAZ004-005-012-091845-
Southern Worcester MA-Central Middlesex County MA-
Northern Worcester MA-
158 PM EDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of east central
Worcester and southwestern Middlesex Counties through 245 PM EDT...
At 158 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boylston, or near Shrewsbury, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Marlborough, Shrewsbury, Northborough, Clinton, Sterling, West
Boylston, Boylston and Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4238 7180 4242 7172 4235 7157 4227 7171
TIME...MOT...LOC 1758Z 315DEG 6KT 4237 7174
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPSpecial weather statement, Jun 9, 2:08 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
208 PM EDT Fri Jun 9 2023
RIZ003-004-006-091845-
Washington RI-Eastern Kent RI-Western Kent RI-
208 PM EDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of northeastern
Washington and south central Kent Counties through 245 PM EDT...
At 208 PM EDT, Doppler radar was tracking a strong thunderstorm over
Exeter, or 7 miles south of Coventry, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Warwick, Coventry, West Warwick, North Kingstown, East Greenwich,
Richmond, Exeter and West Greenwich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4153 7169 4164 7169 4169 7149 4151 7148
TIME...MOT...LOC 1808Z 265DEG 9KT 4159 7162
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPSpecial weather statement, Jun 9, 2:30 PM EDT, 51 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 230 PM EDT Fri Jun 9 2023 MAZ004-005-012>015-091930- Southern Worcester MA-Suffolk MA-Western Norfolk MA- Central Middlesex County MA-Northern Worcester MA- Southeast Middlesex MA- 230 PM EDT Fri Jun 9 2023 ...Strong thunderstorms will impact portions of southeastern Worcester, northwestern Norfolk, west central Suffolk and central Middlesex Counties through 330 PM EDT... At 229 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from Concord to near Shrewsbury. Movement was south at 10 mph. HAZARD...Pea size hail. SOURCE...Trained Spotter Reported. IMPACT...Little to no impact from hail is expected. Locations impacted include... Boston, Worcester, Cambridge, Newton, Framingham, Waltham, Brookline, Medford, Arlington, Billerica, Marlborough, Woburn, Shrewsbury, Natick, Watertown, Lexington, Needham, Wellesley, Belmont and Burlington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when you hear thunder. Do not resume outdoor activities until at least 30 minutes after the storm has passed. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4234 7112 4208 7188 4231 7180 4257 7118 TIME...MOT...LOC 1829Z 001DEG 10KT 4245 7135 4231 7173 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH KP
Special weather statement, Jun 9, 2:52 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
252 PM EDT Fri Jun 9 2023
MAZ013-015-016-091930-
Suffolk MA-Western Norfolk MA-Eastern Norfolk MA-
252 PM EDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of northeastern Norfolk
and southwestern Suffolk Counties through 330 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westwood, or over Norwood, moving east at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Little to no impact from hail is expected.
Locations impacted include...
Boston, Quincy, Newton, Brookline, Weymouth, Braintree, Randolph,
Needham, Norwood, Milton, Dedham, Walpole, Canton, Westwood,
Medfield, Holbrook and Dover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4232 7100 4233 7104 4231 7103 4230 7105
4229 7102 4232 7101 4230 7099 4229 7101
4227 7099 4227 7097 4226 7097 4225 7099
4225 7096 4216 7094 4216 7128 4226 7130
4234 7101
TIME...MOT...LOC 1852Z 258DEG 14KT 4222 7121
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
KPSpecial weather statement, Jun 9, 3:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 321 PM EDT Fri Jun 9 2023 MAZ005-012-013-RIZ001-092000- Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA- Northwest Providence RI- 321 PM EDT Fri Jun 9 2023 ...A strong thunderstorm will impact portions of southeastern Worcester, southwestern Norfolk, south central Middlesex and north central Providence Counties through 400 PM EDT... At 321 PM EDT, the public reported a strong thunderstorm over Northbridge, or near Milford, moving east at 10 mph. HAZARD...Pea size hail. SOURCE...Public. IMPACT...Little to no impact from hail is expected. Locations impacted include... Woonsocket, Cumberland, Franklin, Milford, Grafton, Bellingham, Northbridge, Hopkinton, Holliston, Uxbridge, Medway, Medfield, Norfolk, Wrentham, Blackstone, Sutton, Douglas, Millis, Upton and Hopedale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when you hear thunder. Do not resume outdoor activities until at least 30 minutes after the storm has passed. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4209 7175 4221 7166 4220 7132 4199 7144 TIME...MOT...LOC 1921Z 282DEG 10KT 4213 7164 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH KP
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:58 PM EDT | Special Weather Statement | BOX | Worcester | 47 min |
| Jun 9, 2:30 PM EDT | Special Weather Statement | BOX | Middlesex | 60 min |
| Jun 9, 2:52 PM EDT | Special Weather Statement | BOX | Norfolk | 38 min |
| Jun 9, 4:32 PM EDT | Special Weather Statement | BOX | Essex | 58 min |
| Jun 9, 4:36 PM EDT | Special Weather Statement | BOX | Plymouth | 39 min |
| Jun 9, 6:52 PM EDT | Special Weather Statement | BOX | Worcester | 38 min |
| Jun 9, 2:08 PM EDT | Special Weather Statement | BOX | Kent | 37 min |
| Jun 9, 4:09 PM EDT | Special Weather Statement | BOX | Providence | 51 min |
Nearby
Special Weather Statements in Rhode Island, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.